Oklahoma, 2023Hail and Damaging Winds in Oklahoma, July 14, 2023
July 14, 2023 · NWS OUN · 5 events in 3 counties and zones
A long-track mesoscale convective system (MCS) tracked from southern Nebraska into the Ozarks during daytime hours on the 14th. The southwestern portion of this system clipped the far northeast forecast area (Kay County) and produced a report of wind damage near Ponca City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-track mesoscale convective system (MCS) tracked from southern Nebraska into the Ozarks during daytime hours on the 14th. The southwestern portion of this system clipped the far northeast forecast area (Kay County) and produced a report of wind damage near Ponca City. Further west, scattered supercell thunderstorms developed by the evening hours and produced reports of large hail near the community of Woodward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 14, 5:36 PM CST, 4 minutes earlier.
Area forecast discussion, Jul 14, 5:36 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
636 PM CDT Fri Jul 14 2023
...New AVIATION...
.SHORT TERM...
(This evening through Saturday)
Issued at 333 PM CDT Fri Jul 14 2023
This morning, a mid-level shortwave was centered in the vicinity
of the WY/NE/CO/KS junction, per observed height falls on the 12Z
500mb RAOB chart. This feature is tracking slowly southeastward
into the central plains as a cold front pushes southward across
central Kansas. A line of strong to severe thunderstorms have
already developed along the front - extending just northeast of
Dodge City to near Salina to Lawrence. The outflow boundary, seen
on satellite/radar imagery over southwest Kansas, is estimated to
move into far northwest Oklahoma within the next few hours, would
expect thunderstorms to gradually develop westward along the front
as it propogates towards Oklahoma.
The cold front is expected to reach northern Oklahoma between
7-9PM and slowly move southward overnight with storms possibly
moving through the metro between 11PM - 1AM. The RAP and HRRR have
prog'd MLCAPE values over northern Oklahoma near 2000 to 4000
J/kg with 0-6 km shear near 25 knots currently, and shear is
forecast to increase to 40-50 knots by late evening. With
profiles showing substantial CAPE within the HGZ, large hail along
with damaging wind gusts are possible. There remains uncertainty
as to the strength of storms as they move into central Oklahoma.
We issued a Flood Watch for parts of central Oklahoma tonight as
morning models suggested 1 to 3 inches of localized rainfall in
areas that have already received 4 to 7 inches of rain within the
past 7 days.
Tomorrow is forecast to be much cooler and below-average, in fact.
Rain chances diminish by mid-morning.
Thompson
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 333 PM CDT Fri Jul 14 2023
A shortwave brings a chance of showers/storms to parts of the area
Saturday night, with below-average temperatures continuing on
Sunday. The heat returns Monday through mid-week as a strong upper
ridge advances towards the south-central plains. Although heat
index values are forecast to rise into the triple-digits
(beginning Monday), the good news is that dewpoints are forecast
to be lower than recent days (think 60's). Another front then
enters our area end of the week. This upcoming week looks dry. The
next best chance of rain/storms is Thursday night.
Thompson
&&
.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Fri Jul 14 2023
Severe thunderstorms are ongoing just north of Woodward, and near
Ponca City. MVFR conditions are expected with storms as they are
forecast to move southward over the next few hours. Strong to
damaging wind gusts are expected with these storms. Uncertainty
remains on how far south these storms will reach before
dissipating.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 71 86 69 89 / 70 20 30 20
Hobart OK 69 87 67 90 / 20 20 30 20
Wichita Falls TX 75 93 72 94 / 10 10 30 20
Gage OK 66 87 65 89 / 60 10 30 10
Ponca City OK 68 89 68 91 / 70 10 10 10
Durant OK 76 92 73 91 / 20 20 20 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ007-008-012-013-
018>020-024>032-036>038-040>042-044.
Flood Watch until 4 AM CDT Saturday for OKZ017>020-024>026-
028>032.
Excessive Heat Warning until 9 PM CDT this evening for OKZ039-
043-045>048-050>052.
TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...01
LONG TERM....01
AVIATION...01Hazardous weather outlook, Jul 14, 2:59 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
359 PM CDT Fri Jul 14 2023
OKZ004>048-050>052-TXZ083>090-152100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
359 PM CDT Fri Jul 14 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Thunderstorms...
There is an enhanced risk of severe thunderstorms late this
afternoon through late this evening across portions of northern
Oklahoma, with a slight risk of severe thunderstorms further south
late tonight into early Saturday morning near and south of the
I-40 corridor. Large hail up to the size of golf balls will be
possible before sunset across northern OK, but the main hazard
will be damaging wind gusts up to 70 to 80 mph through tonight.
.Heat...
Triple digit heat index values are expected through the early
evening across central and southern Oklahoma, and north Texas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
.Thunderstorms...
Thunderstorms will be possible on Saturday and Sunday, but the
risk of severe weather currently looks to be low.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 14, 4:17 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
517 PM CDT Fri Jul 14 2023
OKZ004-142245-
Harper OK-
517 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of central Harper
County through 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Laverne, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3664 9981 3681 9986 3693 9945 3667 9937
TIME...MOT...LOC 2217Z 257DEG 21KT 3675 9975
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03Special weather statement, Jul 14, 4:49 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Norman OK
549 PM CDT Fri Jul 14 2023
OKZ004-142330-
Harper OK-
549 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southwestern Harper
County through 630 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Laverne, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laverne, Buffalo, and May.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3661 9991 3679 9992 3685 9962 3660 9960
TIME...MOT...LOC 2249Z 266DEG 12KT 3671 9982
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03Special weather statement, Jul 14, 5:35 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
635 PM CDT Fri Jul 14 2023
OKZ004-010-150015-
Woodward OK-Harper OK-
635 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southeastern Harper
and north central Woodward Counties through 715 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Selman, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alabaster Caverns State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3680 9929 3679 9926 3679 9920 3678 9913
3676 9912 3654 9917 3669 9953 3683 9947
TIME...MOT...LOC 2335Z 283DEG 16KT 3673 9941
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
03Thunderstorm Wind, Kay
- When
- July 14, 5:40 PM CST
- Where
- Kay County, 1.33 mi WSW of Ponca City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.695, -97.103
Social media image showing power poles down along US Highway 60. Time is radar estimated.
Hail, Woodward
- When
- July 14, 6:17 PM CST
- Where
- Woodward County, 1.31 mi ENE of Woodward
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.440, -99.370
Hail, Woodward
- When
- July 14, 6:25 PM CST
- Where
- Woodward County, 2.31 mi WNW of Woodward
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.441, -99.430
Hail, Woodward
- When
- July 14, 6:26 PM CST
- Where
- Woodward County, 1.22 mi WNW of Woodward
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.440, -99.408
Thunderstorm Wind, Seminole
- When
- July 14, 10:55 PM CST
- Where
- Seminole County, 3.23 mi N of Lima
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.217, -96.594
Relayed images showing several large (24 inch+ diameter) trees uprooted in the vicinity. Time is radar estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 30, 202366 deaths · 10 events
- Excessive Heat in Nevada, July 14 to 18, 20236 deaths · 7 events
- Heat in Texas, July 14, 20232 deaths · 2 events
- Excessive Heat in California, July 14 to 18, 20231 death · 7 events
- Tornado and Flash Flood in Arkansas, July 14, 2023$267,000 · EF1 · 20 events
- Hail and Damaging Winds in Kansas, July 14, 2023$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Vermont, July 14 to 18, 2023$750,000 · 4 events
- Flash Flooding and Damaging Winds in Florida, July 14 to 17, 2023$258,000 · 50 kt wind · 25 events
- Lightning Strike in North Carolina, July 14, 2023$400,000 · 1 event
- Damaging Winds in District of Columbia, July 14, 2023$310,000 · 61 kt wind · 4 events
- Flash Flooding and Debris Flow in Virginia, July 14 to 16, 2023$125,000 · 18 events
- Damaging Winds in Kansas, July 14, 2023$160,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125899, 1125900, 1125902, 1125915, 1125909.